Some of my most memorable patients suffered from dystonic reactions
. A dystonic reaction, for those unfamiliar with the term, is a reaction to certain medications, most notably antipsychotics, antiemetics, and antidepressants. The most common medications which I have seen cause these reactions are Phenergan, Compazine, Inapsine, and Haldol. Once you've seen (or had) this reaction, you will usually be able to recognize it.
It often starts with a vague feeling of uneasiness, which then progresses to anxiety, irritability, and the sensation that one wants to "get away" or crawl out of their skin. Soon after an injection of Compazine, if the patient suddenly demands to leave and is pacing the room or fidgeting with their sheets, you can bet they are having this reaction.
More severe reactions include muscle spasms (which range in severity from occasional twitching or jerking to bizarre posturing and uncontrolled flailing of extremities), tachycardia, and the inability to speak properly due to facial/tongue/neck spasms.
The first time I saw such a reaction was during residency training. A woman who was on Haldol seemed very agitated and was talking gibberish. I thought she was having an acute psychotic episode, so I administered some more Haldol. When that didn't work, I consulted my attending, who took one look at her and said "watch this." Immediately after he gave her a dose of IV benadryl, she relaxed and started talking normally. It was practically godlike.
Another time, a teenager was brought in sweating bullets with his tongue protruding from his mouth, unable to speak. He thought he had bought some Valium from a friend, but it turned out to be Haldol. Half an hour later, his buddy came in with the same symptoms. Interestingly, Valium can occasionally cause these reactions too.
One lady came directly from a Neurologist's office because she couldn't speak, appeared somewhat agitated, and seemed to be retarded. That's what he thought anyway. As it turned out, she had taken a Phenergan suppository that morning. After the magic Benadryl shot, she spoke as clearly as a teacher (which she happened to be), and she asked me to call the Neurologist to come see her in the ER so she could chew him out in person. Amazingly, he showed up to take the heat.
I have actually had to admit a couple of these patients. While dystonic reactions are not really life-threatening and are usually easily reversed (or at least greatly improved), I couldn't reverse these reactions no matter how much Benadryl, Cogentin, or Ativan I gave them, and they were thrashing about so much that they were unable to care for themselves and were at risk for injury. If the reaction is not easily reversible, alternative diagnoses should be considered.
It's obviously more fun to treat one of these reactions that comes in from the street than one you have caused yourself. Unfortunately, most of these reactions seem to occur after IV administration of medications in the hospital.
Labels: medical, patients, reactions